General Question

RandomMrdan's avatar

Why do you get a headache after waking up after a night of drinking?

Asked by RandomMrdan (7423points) August 9th, 2008

I went out last night with a friend, and had a few drinks…I had a half and half with Guiness and Smithwicks…and 3 more Guinesses….so that is 80oz of beer. I didn’t take any shots of any sort, just the same beer all night.

What causes people to wake up hung over and with a headache? I mean I understand that the alcohol has something to do with it, but what causes my body to react the way it does?

Observing members: 0 Composing members: 0

18 Answers

kristianbrodie's avatar

it’s to do with dehydration – when you drink alcohol, it dehydrates you, and affects a set of cells in your brain which physically contract as a result – causing a headache.
Sonethong like that.

augustlan's avatar

Yep…many swear by drinking copious amounts of water before bed, and a few Tylenol as well.

jasongarrett's avatar

I always feel better in the morning if I drink as much water as I possibly can before bed.

Combining acetaminophen and alcohol is very, very bad for your liver. Wait until morning to take the Tylenol. http://www.envtox.ucdavis.edu/cehs/TOXINS/acetalc.htm

augustlan's avatar

@jason: Good point! What about Aleve, or Motrin?

jasongarrett's avatar

From the site I linked above: “Alternative painkillers are not entirely free of danger either. Ibuprofen, such as Advil and Motrin, can cause stomach bleeding if taken in large doses or with 3 or more alcoholic drinks per day. It should also not be taken in combination with acetaminophen unless under a doctor’s direction.”

I have been taking acetaminophen and ibuprofen together occasionally. I guess I should stop that. :-(

jasongarrett's avatar

“Do not drink alcohol while taking this medication. Alcohol can increase your risk of stomach bleeding caused by ibuprofen.”
http://www.drugs.com/ibuprofen.html

jasongarrett's avatar

“Do not drink alcohol while taking naproxen. Alcohol can increase the risk of stomach bleeding caused by naproxen.” Aleve is naproxen.
http://www.drugs.com/naproxen.html

La_chica_gomela's avatar

Bottom line: just wait until the next morning to take the painkiller.

Hydration is definitely key, but alcohol also leaches vitamins from your body. There is some debate as to what extent this vitamin leaching contributes to hangovers. I have some friends that swear by B-vitamins. They always drink “4 hour energy” when drinking, and say they never get hangovers when they do. I’ve never tried it, but I did start taking a multivitamin with my water before going to bed, but it’s too soon to say if it helps or not for me. (It’s a catch-22, when I’m that drunk, it’s really hard for me to remember exactly how much I’ve had to drink :) )

Cardinal's avatar

Just don’t drink too much. I have never had a hangover and don’t plan on experiencing the problems you guys are having. But then again, I live in Seattle and have never had a cup of coffee, not even a sip and am nearly as old as gailcalling.

syz's avatar

Wouldn’t this have been more appropriate for http://google.com ?

RandomMrdan's avatar

but http://www.fluther.com is so much more fun =)

RandomMrdan's avatar

thanks for all the input, I used to take ibuprofen before bed…I won’t do that anymore…and I will have to try the Vitamin B thing with an energy shot before a night of drinking, see what happens.

timothykinney's avatar

Better yet, don’t take Tylenol at all for a hangover! Take aspirin or Ibuprofen. Give your liver a chance.

La_chica_gomela's avatar

It’s Tim!!!! what are you doing here Tim? You haven’t been on fluther in foreeeeeeverrr.

timothykinney's avatar

Looking up to you. :)

Strauss's avatar

I always wondered myself, until one day I accidentally poisoned myself by cooking re-frozen chicken. I’d had many hangovers, and this felt like the mother of them all, only without the fun of getting drunk the night before. Same symptoms as the worse hangover I could recall, dehydration, nausea/vomiting, immense headache, only multiplied by 100!

ItsAHabit's avatar

Most people think that if a few drinks make them feel good then a lot of drinks will make them feel even better. But that’s not true. Although a few drinks will make them feel better, more will make them feel worse. It’s called the biphasic (or two part) effect.

Here’s what happens. People tend to feel better as their blood alcohol concentration (BAC) rises to about .05 (.055 to be exact). That’s the first phase or part. If people drink more and their BAC rises above .055, the negative effects of drinking increase and hangovers become worse. That’s the second phase. So it’s clearly smart to stop during the first phase and not progress into the second phase.

http://www2.potsdam.edu/hansondj/HealthIssues/1100827422.html

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther